Gardasil Side Effects
by Kristin Johns
September 22, 2010
Ouch. Seventeen Magazine gets both a carrot and a stick for its September 2010 issue’s ‘Scary Sex Rumors’ item about Gardasil.
Addressing the ‘rumors’ and forwarded emails about how “the HPV vaccine has been killing teenage girls!!” the venerable teen magazine came up with both some sensible advice and some scary sex rumors of its own.
I applaud the writer for noting that “The bottom line is, any vaccine can have some risks, and you need to weigh those risks against the risks of skipping it…talk to your doc, who can help you decide.”
Although most doctors know very little about Gardasil beyond the standard information, still, I like the advice to discuss the HPV vaccine—not just automatically get it—and the acknowledgement that there’s a balance between risks and rewards for each individual, depending on lifestyle and family history.
And I can’t exactly argue with the line “while there have been rare reports of scary side effects, like seizures, they haven’t been directly linked to Gardasil.” They haven’t. While there are some mighty coincidental cases of seizures following Gardasil ( and see here), we’re simply in the follow-up phase where the FDA continues to monitor reports of adverse events like Graves Disease, lupus, Guillain-Barre, ALS, etc., until they can see statistical differences between vaccinated and unvaccinated populations. So far, there have been no links.
Leave a Reply